• Users Online: 445
  • Print this page
  • Email this page
  • Email this page
  • Email this page
  • Email this page


 
 
Table of Contents
CORRESPONDENCE
Year : 2022  |  Volume : 40  |  Issue : 3  |  Page : 184-185

A case of papuloerythroderma of Ofuji possibly associated with a combination drug of losartan potassium/hydrochlorothiazide


Department of Dermatology, Kyoto University Hospital, Kyoto, Japan

Date of Submission02-Nov-2021
Date of Decision18-Apr-2022
Date of Acceptance21-May-2022
Date of Web Publication29-Sep-2022

Correspondence Address:
Dr. Gyohei Egawa
Department of Dermatology, Kyoto University Hospital, 54 Kawaharacho, Shogoin, Sakyo-ku Kyoto, 606-8507
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ds.ds_30_22

Rights and Permissions

How to cite this article:
Egawa G, Kabashima K. A case of papuloerythroderma of Ofuji possibly associated with a combination drug of losartan potassium/hydrochlorothiazide. Dermatol Sin 2022;40:184-5

How to cite this URL:
Egawa G, Kabashima K. A case of papuloerythroderma of Ofuji possibly associated with a combination drug of losartan potassium/hydrochlorothiazide. Dermatol Sin [serial online] 2022 [cited 2022 Nov 30];40:184-5. Available from: https://www.dermsinica.org/text.asp?2022/40/3/184/357496



Dear Editor,

Papuloerythroderma of Ofuji (PEO) is an erythroderma that exhibits pruritic erythematous brown papules with sparing of skin folds (deck-chair sign).[1] It is related to malignancies, cutaneous lymphomas, and intake of drugs.[2] Herein, we report a case of PEO that was considered to be associated with a combination drug of losartan potassium/hydrochlorothiazide (Preminent®).

An 87-year-old man visited our hospital with papules and erythema on the body, accompanied by severe pruritus. He had been suffering from this symptom for 4 months. Brown papules and cobblestone-like plaques were distributed on the trunk and limbs but were absent on skin folds [Figure 1]a and [Figure 1]b. The patient had been taking losartan potassium/hydrochlorothiazide for 11 years and atenolol for 5 years. His general health was good, and he had no history of atopic dermatitis. Blood tests revealed eosinophilia (16.4%, normal range <5%) and increased serum levels of thymus and activation-regulated chemokine (TARC) (7730 pg/mL, normal range <450 pg/mL). IgE was normal (69 U/mL). Histological examination revealed parakeratosis, single-cell necrosis of keratinocytes, and vacuolar degeneration of the dermal–epidermal junction [Figure 1c]. Lymphocytes and a few eosinophils infiltrated in perivascular lesions.
Figure 1: Clinical and histological findings. (a) Clinical cutaneous manifestations. Flat-topped, red to brown papules and plaques distributed diffusely with deck-chair sign. (b) High magnification view of the skin eruption on the left abdomen. (c) Hematoxylin and eosin staining of a biopsy specimen from the forearm reveals the following findings: parakeratosis, necrosis of keratinocytes (arrows), vacuolar degeneration of the dermal–epidermal junction, and perivascular lymphocytic infiltration of the superficial dermis. Scale bar = 100 μm.

Click here to view


Based on the characteristic skin eruptions and histological features, we diagnosed the patient as PEO. To rule out the possibility of cutaneous lymphoma, we confirmed that skin-infiltrating T-cells did not have T-cell receptor clonality by polymerase chain reaction. Computed tomography of the head and neck, chest, abdomen, and pelvis revealed no malignancy. To evaluate the possibility of drug-related PEO, drug-induced lymphocyte transformation test (LTT) was performed,[3] five million patient's lymphocytes were cultured with or without suspect drugs, and the amount of H3-thymidine uptake was measured. The stimulation index (SI) was calculated using the following formula: ([H3-thymidine uptake with drug/H3-thymidine uptake without drug] × 100). The SIs against losartan potassium/hydrochlorothiazide and atenolol were 275% and 213% (normal range <180%), respectively. We used drug reaction probability scales[4] and found that both the Naranjo score (=4) and the World Health Organization-Uppsala Monitoring Center causality assessment system indicated that causality was “possible.”

He discontinued losartan potassium/hydrochlorothiazide and was treated with topical corticosteroids. His skin eruptions started to improve in a week and finally resolved in 5 months. From this early improvement of the eruptions after the discontinuation of the culprit drug, we considered a link between it and the development of PEO; however, oral challenge test was not performed. The patient provided informed consent for publication of the case.

Previous studies reported that it took between 2 weeks and 3 months after drug discontinuation for drug-associated PEO to be treated.[5] This study and our present case suggest that drug-associated PEO is sometimes recalcitrant, which is similar to drug-nonassociated cases, and it takes several months to resolve the skin eruptions. During the course, the patient continued to take atenolol, suggesting that atenolol had no pathogenic role. Although the link between PEO and drugs has been reported with a various drugs, no case of PEO associated with losartan, hydrochlorothiazide, or the combination has been reported.[6] To examine whether losartan potassium or hydrochlorothiazide was the causative drug, LTT or oral challenge test is necessary, however, neither of these was performed in the present study. Our patient continued losartan potassium/hydrochlorothiazide for 11 years, but this long drug-intake history itself does not rule out a link to PEO because drug-induced PEO sometimes develops years after the intake of causative drugs, with some cases developing after more than 10 years.[6]

The precise pathomechanism of PEO remains unknown, but the involvement of Th2 lymphocytes that react to the causative drug has been suspected. These lymphocytes produce soluble mediators which induce the proliferation, activation, and migration of eosinophils and other cell types into the skin. Eosinophils may then contribute to enhance the cutaneous inflammation.[2] In the present case, peripheral eosinophilia and elevation of serum level of TARC, a Th2 chemokine, support the involvement of this mechanism.

We could not exclude the possibility of the presence of internal malignancies undetectable by computed tomography as a previous study found a strong correlation between PEO and malignancies;[7] thus, periodic imaging studies are necessary for PEO patients.

In summary, we experienced a case of PEO that was possibly associated with a combination drug of losartan potassium/hydrochlorothiazide. PEO may occur as a drug eruption; therefore, we should examine the patient's medication history when PEO is suspected. Further accumulation of cases is necessary to elucidate whether there is a link between losartan potassium/hydrochlorothiazide and the development of PEO.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Ofuji S, Furukawa F, Miyachi Y, Ohno S. Papuloerythroderma. Dermatologica 1984;169:125-30.  Back to cited text no. 1
    
2.
Torchia D, Miteva M, Hu S, Cohen C, Romanelli P. Papuloerythroderma 2009: Two new cases and systematic review of the worldwide literature 25 years after its identification by Ofuji et al. Dermatology 2010;220:311-20.  Back to cited text no. 2
    
3.
Sachs B, Fatangare A, Sickmann A, Glässner A. Lymphocyte transformation test: History and current approaches. J Immunol Methods 2021;493:113036.  Back to cited text no. 3
    
4.
Belhekar MN, Taur SR, Munshi RP. A study of agreement between the Naranjo algorithm and WHO-UMC criteria for causality assessment of adverse drug reactions. Indian J Pharmacol 2014;46:117-20.  Back to cited text no. 4
[PUBMED]  [Full text]  
5.
Sugita K, Tokura Y. Papuloerythroderma presenting as drug eruption. J Environ Dermatol Cutan Allergol 2007;1:85-9.  Back to cited text no. 5
    
6.
Sugita K, Kabashima K, Nakamura M, Tokura Y. Drug-induced papuloerythroderma: Analysis of T-cell populations and a literature review. Acta Derm Venereol 2009;89:618-22.  Back to cited text no. 6
    
7.
Teraki Y, Aso Y, Sato Y. High incidence of internal malignancy in papuloerythroderma of Ofuji: A case series from Japan. Dermatology 2012;224:5-9.  Back to cited text no. 7
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed448    
    Printed4    
    Emailed0    
    PDF Downloaded65    
    Comments [Add]    

Recommend this journal